Washington, 2014

Hail in Washington, June 3, 2014

June 3, 2014 · NWS OTX · 1 event in 1 county or zone

Scattered thunderstorms developed across Northeastern Washington during the afternoon of June 3rd in an environment characterized by weak shear and moderate instability. A weak midlevel dropping south out of British Columbia enhanced lift during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Scattered thunderstorms developed across Northeastern Washington during the afternoon of June 3rd in an environment characterized by weak shear and moderate instability. A weak midlevel dropping south out of British Columbia enhanced lift during the afternoon hours. Two storms briefly became very strong to severe producing hail in excess of one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 3, 1:37 PM PST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 3, 1:37 PM PST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
237 PM PDT TUE JUN 3 2014

.SYNOPSIS...
Showers and thunderstorms will continue through the evening across
northeast Washington and north Idaho. Breezy conditions are also
expected through the Cascade gaps into the Columbia Basin. The
remainder of the week will bring mainly dry conditions and near
normal temperatures.

&&

.DISCUSSION...
Tonight...Convection will continue across northeast Washington and
the Idaho Panhandle as the upper level low moves out of the
region this evening. These storms have had a history of building
rapidly, then producing brief heavy rain, gusty outflow winds and
small hail and this is likely to continue until well into the
evening. Overnight the atmosphere will stabilize with drier air
moving into the region. Northwest flow will keep a chance of
showers for the central and north panhandle through the night
otherwise there will be drying from the west.

Another fast moving upper level low will drop through B.C but
remain just to the north of our forecast area Wednesday
afternoon/evening. Not a lot of moisture is associated with this
feature, but enough instability to support some afternoon and
evening showers for the northeast mountains and the north Idaho
Panhandle. Otherwise mostly a dry forecast, with temperatures a
few degrees warmer than today.

Thursday through Saturday morning...The Pacific Northwest will be
in between the low moving through the Canadian Plains and another
dropping into the Gulf of Alaska. This puts the region in a
northwest flow as high pressure builds off the coast. The models
have been picking up on a few weak waves moving through this flow
pattern. The strongest will just clip the northeast zones Friday
afternoon. There is not much moisture associated with any of these
waves. Some isolated showers will be possible for the northeast
Washington mountains and the north Idaho Panhandle mountains
Friday afternoon, otherwise a dry forecast. Temperatures will
slowly warm through the week. /Tobin

Saturday through Tuesday...Models are having a very difficult time
through this period of the forecast. While an upper level low of
some kind is progged to move through the region durng this
period, the models are anywhere from 12-24 hours out of sync if
not more. This will result in a low confidence forecast through
the weekend. As such the forecast was broad brushed and stayed
with a chance of mountain precipitation on the dry side of
climotology and temperatures within a few degrees of normal.
/Tobin

&&

.AVIATION...
18Z TAFS: Clearing has taken place behind the upper level wave
from last night. Another shortwave disturbance is beginning to
enter the region from the northwest. Good surface heating with
some upper level support this afternoon should allow for the
development of scattered to numerous thunderstorms across the
region this afternoon. Best chances for thunderstorms will be
northeast of a line from KOMK to KLWS. KGEG, KSFF, KCOE and KPUW
will likely be impacted by thunderstorms this afternoon into this
evening. Reduced vis will be possible under the heavy rain shafts.
Small hail and gusty and variable winds is also expected with some
of the stronger thunderstorms. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  77  49  74  48  74 /  70   0   0   0   0  10
Coeur d'Alene  49  77  47  73  43  73 /  70   0   0   0   0  20
Pullman        47  75  44  72  43  73 /  50   0   0   0   0  10
Lewiston       54  84  54  80  50  81 /  20   0   0   0   0  10
Colville       47  78  46  74  45  74 /  50  10  10   0   0  20
Sandpoint      44  77  45  72  42  72 /  70  10  10  10  10  20
Kellogg        48  73  47  71  43  71 /  80  10  10   0   0  20
Moses Lake     53  85  53  81  51  82 /  10   0   0   0   0   0
Wenatchee      58  87  57  82  56  82 /   0   0   0   0   0   0
Omak           50  84  49  78  48  80 /  10   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 3, 4:08 AM PST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
508 AM PDT TUE JUN 3 2014

IDZ001>004-026-027-WAZ031>038-041>044-041215-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
508 AM PDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 3, 2:59 PM PST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
359 PM PDT TUE JUN 3 2014

IDZ002-003-WAZ033-036-032345-
IDAHO PALOUSE ID-COEUR D'ALENE AREA ID-WASHINGTON PALOUSE WA-
SPOKANE AREA WA-
359 PM PDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KOOTENAI...
NORTHWESTERN BENEWAH...NORTHEASTERN WHITMAN AND SOUTHERN SPOKANE
COUNTIES UNTIL 445 PM PDT...

AT 357 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS STRETCHING FROM FAIRFIELD TO CHENEY...MOVING EAST AT
15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS LINE OF STORMS.

LOCATIONS IMPACTED INCLUDE...
SPOKANE...CHENEY...LIBERTY LAKE...MEDICAL LAKE...FAIRFIELD...
ROCKFORD...SPANGLE...WORLEY...LATAH...WAVERLY...MICA...MARSHALL...
PLAZA...FOUR LAKES AND VALLEYFORD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4727 11763 4756 11770 4766 11697 4727 11689
TIME...MOT...LOC 2257Z 270DEG 15KT 4744 11742

SVH
Special weather statement, Jun 3, 3:14 PM PST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
414 PM PDT TUE JUN 3 2014

WAZ033-035>037-040015-
NORTHEAST MOUNTAINS WA-WASHINGTON PALOUSE WA-UPPER COLUMBIA BASIN WA-
SPOKANE AREA WA-
414 PM PDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN...WESTERN
SPOKANE AND SOUTH CENTRAL STEVENS COUNTIES UNTIL 515 PM PDT...

AT 411 PM PDT...DOPPLER RADAR WAS TRACKING A PAIR OF STRONG
THUNDERSTORMS NEAR DAVENPORT...MOVING EAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THE STORMS. THESE STORMS HAVE
ALSO PRODUCED A GUST FRONT HEADING EAST AT 25 MPH. WIND GUSTS IN
EXCESS OF 30 MPH WILL BE POSSIBLE WITH THE GUST FRONT.

LOCATIONS IMPACTED INCLUDE...
SPOKANE...CHENEY...AIRWAY HEIGHTS...MEDICAL LAKE...NINE MILE FALLS...
DAVENPORT...SUNCREST...FAIRCHILD AFB...REARDAN...SPRAGUE...
HARRINGTON...MARSHALL...WAUKON...MONDOVI...FOUR LAKES...TYLER...
ROCKLYN...GRAVELLES...ELEANOR AND DEEP CREEK.

LAT...LON 4727 11748 4727 11831 4787 11831 4787 11749
TIME...MOT...LOC 2311Z 269DEG 14KT 4761 11813

SVH
Special weather statement, Jun 3, 3:35 PM PST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
435 PM PDT TUE JUN 3 2014

IDZ001-002-004-040030-
CENTRAL PANHANDLE MOUNTAINS ID-NORTHERN PANHANDLE ID-
COEUR D'ALENE AREA ID-
435 PM PDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KOOTENAI COUNTY
UNTIL 530 PM PDT...

AT 434 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER RATHDRUM...MOVING EAST AT 10 MPH. LOCATIONS TO BE IMPACTED
INCLUDE CHILCO AND HAYDEN.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAYDEN...RATHDRUM...HAYDEN LAKE AND CHILCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4775 11690 4782 11691 4796 11651 4776 11650
TIME...MOT...LOC 2334Z 266DEG 10KT 4779 11686

FLIEHMAN
Special weather statement, Jun 3, 3:38 PM PST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
438 PM PDT TUE JUN 3 2014

IDZ001-004-040030-
CENTRAL PANHANDLE MOUNTAINS ID-NORTHERN PANHANDLE ID-
438 PM PDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KOOTENAI...NORTHWESTERN
SHOSHONE AND SOUTHEASTERN BONNER COUNTIES UNTIL 530 PM PDT...

AT 438 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF ATHOL...OR 15 MILES SOUTH OF SANDPOINT...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARK FORK...CABINET AND GRANITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4817 11604 4807 11605 4799 11660 4807 11663
      4828 11606
TIME...MOT...LOC 2338Z 252DEG 22KT 4806 11652

FLIEHMAN
Special weather statement, Jun 3, 3:47 PM PST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
447 PM PDT TUE JUN 3 2014

IDZ001-002-004-040045-
CENTRAL PANHANDLE MOUNTAINS ID-NORTHERN PANHANDLE ID-
COEUR D'ALENE AREA ID-
447 PM PDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KOOTENAI COUNTY UNTIL 545
PM PDT...

AT 446 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
COEUR D'ALENE...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COEUR D'ALENE...POST FALLS...HAYDEN...RATHDRUM...DALTON GARDENS...
HAYDEN LAKE...FOURTH OF JULY PASS...FERNAN LAKE VILLAGE...HUETTER...
WOLF CREEK CAMPGROUND...BEAUTY CREEK CAMPGROUND AND ROSE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR THE NORTHERN END OF LAKE COEUR D'ALENE...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING
CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4757 11700 4783 11688 4775 11634 4748 11645
TIME...MOT...LOC 2346Z 281DEG 14KT 4771 11681

SVH
Special weather statement, Jun 3, 3:59 PM PST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
459 PM PDT TUE JUN 3 2014

IDZ001-004-040045-
CENTRAL PANHANDLE MOUNTAINS ID-NORTHERN PANHANDLE ID-
459 PM PDT TUE JUN 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KOOTENAI...
NORTHWESTERN SHOSHONE AND SOUTHEASTERN BONNER COUNTIES UNTIL 545 PM
PDT...

AT 458 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF ATHOL...OR 20 MILES NORTHEAST OF HAYDEN...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. GUSTY WINDS WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARK FORK AND CABINET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4786 11649 4796 11657 4820 11606 4817 11604
      4799 11606
TIME...MOT...LOC 2358Z 232DEG 29KT 4794 11644

FLIEHMAN

The radar

The Spokane radar (KOTX), 43 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stevens

When
June 3, 4:05 PM PST to 4:10 PM PST
Where
Stevens County, 0.64 mi S of Springdale
Measured
1.75 in hail
Reported by
Public
Coordinates
48.061, -117.751

Public reported golf ball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531981.